Georgia, 2009Hail and Damaging Wind in Georgia, May 17, 2009
May 17, 2009 · NWS FFC · 2 events in 1 county or zone
S. The cold front had moved to near Athens and Atlanta by the morning of May 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper trough and associated cold front continued to move slowly east into the Tennessee Valley and southeast U.S. The cold front had moved to near Athens and Atlanta by the morning of May 17th. Scattered thunderstorms continued to develop in the warm, moist air mass ahead of the front. Some of these storms became strong to severe during the afternoon and the cold front continued to move southeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 17, 4:00 AM EST, 7 hours 43 minutes earlier.
Area forecast discussion, May 17, 4:00 AM EST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT SUN MAY 17 2009
.SHORT TERM /TODAY THROUGH TUESDAY/...
COLD FRONT NEAR A TYS TO BHM LINE EARLY THIS MORNING...STILL
PROGGD TO PUSH INTO/ACROSS NORTH GEORGIA AND BE NEAR AN ATL-AHN
LINE BY MID MORNING...THEN PUSH INTO CENTRAL GEORGIA THIS
AFTERNOON AS A WEAK WAVE DEVELOPS AND MOVES NORTHEASTWARD ALONG
IT. MODELS SHOW BOUNDARY DRIFTING INTO SOUTH GEORGIA THIS
EVENING...THEN MEANDERING SOMEWHERE NEAR THE GA/FL BORDER INTO
MONDAY AS HIGH PRESSURE BUILDS SOUTHEAST FROM THE GREAT LAKES
REGION...BRINGING DRIER AND COOLER AIR ESPECIALLY TO NORTH
GEORGIA. FOCUS FOR SHOWERS AND THUNDERSTORMS WILL BE ACROSS
CENTRAL AND SOUTH GEORGIA TODAY AS THE FRONT MOVES ACROSS THAT
AREA AND PLAN TO SHOW HIGHEST POPS THERE TODAY INTO TONIGHT.
PRECIP CHANCES CONFINED TO MAINLY EXTREME SOUTHEAST COUNTIES
MONDAY WITH BOUNDARY NEAR THE GA/FL BORDER. THINK ANY THREAT OF
STRONG TO SEVERE STORMS WILL BE OVER THE SOUTHERN HALF OF GEORGIA
TODAY WHERE MODEL CAPES IN THE 1000 TO 1500 RANGE AND SPC PUTTING
ITS 5% PROBABILITY OF LARGE HAIL AND DAMAGING WINDS.
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODELS CONTINUE TO SHOW A LOW PRESSURE SYSTEM DEVELOPING ACROSS
THE SOUTHEAST GULF OF MEXICO TUESDAY/WEDNESDAY TIME FRAME...AND
DRIFTING SLOWLY NORTHWARD TOWARD THE FLORIDA PANHANDLE BY THE END
OF THE WEEK. ALL MODELS NOW ON BOARD WITH DEEPER MOISTURE
ASSOCIATED WITH THIS FEATURE SPREADING NORTHWARD AND AFFECTING
MUCH OF OUR CWA BY THURSDAY/FRIDAY. WILL FOLLOW THIS TREND WITH
LOW POPS MAINLY OVER CENTRAL GEORGIA WEDNESDAY...BUT THEN CHANCE
TO GOOD CHANCE POPS FOR MUCH OF THE AREA THURSDAY INTO SATURDAY.
&&
.AVIATION...UPDATE...
LOW CONFIDENCE FORECAST AS CEILINGS WILL BE A CRAP SHOOT POTENTIALLY
RANGING FROM 500 TO 10,000 FEET. WILL NEED TO BE CONCERNED WITH SOME
POTENTIAL FOR IFR CEILINGS FOR A WHILE THIS MORNING AND THEN MVFR TO
LOWER VFR CEILINGS. PRECIP POTENTIAL WILL INCREASE TODAY FROM
APPROACHING UPPER TROUGH. ANY VSBY RESTRICTIONS SHOULD BE MAINLY
ASSOCIATED WITH SHOWER ACTIVITY. BEST CHANCE FOR T-STORMS WILL BE
ACROSS THE CSG AND MCN TAFS AS SURFACE FRONT MOVES TO CENTRAL GA.
SURFACE WINDS BECOMING NORTH TO NORTHEAST DURING DAY AND INCREASING
10-15 KTS. BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 70 47 69 44 75 / 60 40 0 0 0
ATLANTA 69 48 68 47 73 / 60 20 0 0 0
BLAIRSVILLE 64 45 68 39 73 / 60 20 0 0 0
CARTERSVILLE 68 45 72 43 76 / 60 20 0 0 0
COLUMBUS 75 53 71 49 76 / 60 40 10 0 0
GAINESVILLE 67 47 70 47 72 / 60 20 0 0 0
MACON 77 54 70 46 75 / 60 50 20 0 0
ROME 70 46 73 43 79 / 40 10 0 0 0
PEACHTREE CITY 70 49 69 40 74 / 60 20 0 0 0
VIDALIA 81 55 70 49 74 / 60 60 40 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
49
Hazardous weather outlook, May 17, 4:00 AM EST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT SUN MAY 17 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT SUN MAY 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS EXPECTED ACROSS PARTS OF CENTRAL
GEORGIA TODAY AND POSSIBLY EARLY THIS EVENING.
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE ACROSS CENTRAL GEORGIA THIS
AFTERNOON AND MOVE SOUTH OF THE AREA BY EARLY EVENING. AN UPPER
LEVEL TROUGH WILL MOVE ACROSS THE AREA LATE TODAY AND TONIGHT.
STRONG HIGH PRESSURE WILL MOVE TO THE OHIO VALLEY THROUGH MONDAY
MORNING.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE STRONG
GUSTY WINDS AND POSSIBLY HAIL. LIGHTNING AND HEAVY RAIN CAN ALSO BE
EXPECTED. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE
THE AREA GENERALLY EAST AND SOUTH OF MACON TODAY. ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM ATLANTA AND ATHENS
SOUTH.
.DISCUSSION...
A MOIST AIRMASS WILL CONTINUE OVER THE AREA. THE AIRMASS SOUTH OF
THE FRONT WILL BECOME INCREASINGLY UNSTABLE WITH CAPES OF 1500 TO
2000 AND LIFTED INDICES AROUND MINUS 5. THE INSTABILITY COMBINED
WITH THE APPROACH OF A FRONT AND UPPER LEVEL TROUGH WILL ALLOW FOR
ISOLATED STORMS TO BECOME SEVERE. THE LACK OF VERTICAL WIND SHEAR
WILL BE AN INHIBITING FACTOR FOR MANY STORMS BECOMING SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY. THERE
WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA THURSDAY THROUGH
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER TODAY...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.
BDL
In the hours before
Special weather statement, May 17, 10:17 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1117 AM EDT SUN MAY 17 2009
GAZ107>109-171600-
1117 AM EDT SUN MAY 17 2009
...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 35 MPH WINDS IN
WILCOX...PULASKI AND DODGE COUNTIES UNTIL 12 PM EDT...
AT 1115 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS THAT STRETCHED FROM NEAR OCMULGEE
BANKS TO NEAR ROCHELLE...AND MOVING EAST AT 15 MPH.
WIND GUSTS OF 35 MPH...PEA SIZE HAIL AND BRIEF HEAVY RAIN ARE
POSSIBLE AS THESE STORMS MOVE ACROSS PORTIONS OF WILCOX...PULASKI
AND DODGE COUNTIES THROUGH 12 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE ROCHELLE...WALLACE...CEDAR CREEK...OCMULGEE
BANKS...ANTIOCH CHURCH...GODWINSVILLE...RHINE... CHAUNCEY...
EASTMAN...BROWNING...UNION ...FIVE POINTS AND ABBEVILLE.
Special weather statement, May 17, 10:48 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1148 AM EDT SUN MAY 17 2009
GAZ097-171645-
1148 AM EDT SUN MAY 17 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
LAURENS COUNTY UNTIL 1245 PM EDT...
AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES SOUTHEAST OF CADWELL...AND MOVING
NORTHEAST AT 15 MPH.
PEA SIZE HAIL...BRIEF HEAVY RAIN AND WIND GUSTS OF 35 MPH ARE LIKELY
AS THIS STORM MOVES ACROSS LAURENS COUNTY THROUGH 1245 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE CADWELL...RENTZ...CEDAR
GROVE AND LOWERY.
Special weather statement, May 17, 10:50 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1150 AM EDT SUN MAY 17 2009
GAZ110-171645-
1150 AM EDT SUN MAY 17 2009
...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 35 MPH WINDS IN
TELFAIR COUNTY UNTIL 1245 PM EDT...
AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TEMPERANCE...AND MOVING EAST AT 15 MPH.
PEA SIZED HAIL...BRIEF HEAVY RAIN AND WIND GUSTS OF 35 MPH ARE
LIKELY AS THIS STORM MOVES ACROSS TELFAIR COUNTY THROUGH 1245 PM
EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
TEMPERANCE...WORKMORE...HELENA AND MCRAE.
Special weather statement, May 17, 11:22 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1222 PM EDT SUN MAY 17 2009
GAZ108-171700-
1222 PM EDT SUN MAY 17 2009
...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 35 MPH WINDS IN
WILCOX COUNTY UNTIL 100 PM EDT...
AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BROWNING...AND MOVING EAST AT 10 MPH.
PEA SIZED HAIL...HEAVY RAIN AND WIND GUSTS OF 35 MPH ARE LIKELY AS
THIS STORM MOVES ACROSS SOUTHEAST WILCOX COUNTY THROUGH 100 PM EDT.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE ANTIOCH CHURCH AND
BROWNING.
Thunderstorm Wind, Telfair
- When
- May 17, 11:43 AM EST to 11:55 AM EST
- Where
- Telfair County, 1 mi WSW of Workmore to 1 mi ESE of Workmore
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 31.924, -82.946
The public reported that at least five trees were down just southwest of Workmore. Fence damage was damaged from the downed trees as well.
Hail, Telfair
- When
- May 17, 11:43 AM EST to 11:55 AM EST
- Where
- Telfair County, 1 mi WSW of Workmore to 1 mi ESE of Workmore
- Measured
- 1.75 in hail
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 31.924, -82.946
The public observed golf ball-sized hail just southwest of Workmore. Radar data suggests that large hail likely continued to the southeast side of Workmore.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, May 17, 200911 injured · $30,000 · 10 events
- Rip Current in Florida, May 17, 20093 injured · 1 event
- Frost and Freeze in New York, May 17 to 19, 200917 events
- Hail and Damaging Wind in Florida, May 17, 200950 kt wind · 3 events
- Hail and Damaging Wind in Georgia, May 17, 2009$2,000 · 1 in hail · 2 events
- Waterspout in Gulf of Mexico, May 17, 20091 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, May 17, 20091 event
- Hail in Georgia, May 17, 20091.75 in hail · 1 event
- Flood in Louisiana, May 17 to 31, 20091 event
- Damaging Wind in Arizona, May 17, 200956 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173011, 173012.